Texas, 2004

Damaging Winds in Texas, July 3, 2004

July 3, 2004 · NWS FWD · 5 events in 3 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 3, 2:30 AM CST, 42 minutes earlier.

Area forecast discussion, Jul 3, 2:30 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
330 AM CDT SAT JUL 3 2004

.SHORT TERM...
UNEXPECTEDLY BUSY MORNING. MID LVL MSTR ENTRAINMENT FROM THE FRONT
RANGE OF SE CO/NW OK/NW TX...AIDED BY MID LVL SPEED MAX (50 KT 500
MB/30 KT 700 MB) ABOVE THE CAP INDUCED RAPID DEVELOPMENT OF STRONG
TO SEVERE THUNDERSTORMS OVER SW OK/NW TX...NOW MOVING TOWARD RED
RIVER AREAS. AS OF 08Z...SYSTEM PER RADAR/OBS HAS BECOME SFC-BASED
WITH 53 KT GUST AT KSPS AND HAS DEFINITELY TAKEN ON LINEAR MCS/BOW
ECHO CHARACTERISTICS AS IT MOVES SE AT 40 KTS. FEEL THIS SYSTEM WILL
WEAKEN TOWARDS DAYBREAK SOMEWHAT AS LLJ COUPLES SOMEWHAT AND SYSTEM
MOVES AWAY FROM BETTER SHEAR SOURCE...THOUGH LOCALLY HEAVY RAINFALL
STILL POSSIBLE THROUGH MID MORNING. MODELS TOTALLY HAVE MISSED THIS
AS THEY SEEM TO DO WITH THESE SUBTLE FEATURES IN NW FLOW ALOFT AND
WILL GO WELL ABOVE DRY 00Z MOS I-20 TO RED RIVER THIS MORNING. FEEL
BY MIDDAY...CAP WILL RE-STRENGTHEN OVER N TX AS MESO-HIGH FROM MCS
AND HEIGHT RISES IN WAKE OF CENTRAL PLAINS UPPER LOW MOVING EWD
HELPS ENHANCE SUBSIDENCE/CAP OVER N TX. AMPLE SUNSHINE...HEAT AND
HUMIDITY BY AFTN IN WAKE OF SYSTEM AND HAVE COOLED NE 1/2 OF N TX
BACK DOWN INTO LOWER 90S AS INSOLATION WILL STILL HAVE MOIST SOILS
TO WORK UPON. EITHER WAY...HEAT INDICES OF 105-110 WILL BE THE RULE
MOST AREAS THROUGH INDEPENDENCE DAY AND WILL HIGHLIGHT IN
ZONES...BUT NO ADVISORY TO BE ISSUED ATTM AS OVERNIGHT LOWS WONT
REACH MINIMUM TEMP CRITERIA OF 78 DEG F. TEMPS OUT WEST COULD PUSH
UPPER 90S NEXT FEW DAYS. PERSONS OUTDOORS THIS WEEKEND FOR THE
FESTIVITIES WILL DEFINITELY NEED TO HAVE THE SUNSCREEN AFTER THIS
MORNING AND DRINK PLENTY OF FLUIDS. POSSIBLE DRYLINE ENHANCEMENT FAR
WRN ZONES WITH SLIGHT FLATTENING OF RIDGE MAY ALLOW FOR ISOLATED
LATE DAY STORMS WEST OF KMWL.
&&

.LONG TERM...
UPPER RIDGE LOOKS TO CONT FLATTENING SOMEWHAT THROUGH MID WEEK...AS
STRONG SHORTWAVE TROUGH ROTATES SEWD AROUND HUDSON BAY LOW AND INTO
NRN ROCKIES/PLAINS...THEN INTO CENTRAL PLAINS BY MID WEEK. A WEAK
FRONT SAGS SWD INTO NW TX/CENTRAL OK...WHILE SEABREEZE GETS ACTIVE
ALONG UPPER TX COAST FOR BY LATE TUES. ADDED SMALL POPS TUES...
OTHERWISE LEFT CURRENT DRY FCST GOING AS BETTER MID LVL FLOW/LIFT
FROM PLAINS LOW REMAINS RELEGATED N OF RED RIVER.
&&

.PRELIMINARY TEMPS/POPS...
DALLAS-FT. WORTH, TX   93  76  95  76 /  40   0   0   0
WACO, TX               94  75  95  75 /   0   0   0   0
PARIS, TX              91  74  92  74 /  60   0   0   0
DENTON, TX             92  74  94  75 /  60   0   0   0
MCKINNEY, TX           92  74  94  75 /  60   0   0   0
DALLAS, TX             93  76  95  76 /  40   0   0   0
TERRELL, TX            91  75  93  75 /  40   0   0   0
CORSICANA, TX          91  76  93  75 /  10   0   0   0
TEMPLE, TX             94  74  95  74 /   0   0   0   0
&&

05/

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&
Hazardous weather outlook, Jul 3, 2:10 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
310 AM CDT SAT JUL 3 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
310 AM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
SATURDAY MORNING ALONG AND NORTH OF A GRAHAM...DENTON...SULPHUR
SPRINGS LINE. DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE
HAIL...HEAVY RAINFALL TO 2 INCHES AND FREQUENT CLOUD-TO-GROUND
LIGHTNING ARE THE MAIN THREATS. THOUGH A CAPPING INVERSION ALOFT
EXISTS OVER THESE AREAS...WIND SHEAR ALOFT AND INSTABILITY ABOVE THE
INVERSION HAVE DRAMATICALLY INCREASED SINCE MIDNIGHT NORTH OF
INTERSTATE 20 AND WEAKENED THE INVERSION SOMEWHAT...WHICH HAS LED TO
RAPID STRONG TO SEVERE THUNDERSTORM DEVELOPMENT OVER SOUTHWEST
OKLAHOMA. THESE STORMS WILL CONTINUE MOVING RAPIDLY SOUTHEAST
TOWARDS FAR NORTHERN PORTIONS OF NORTH TEXAS THROUGH DAYBREAK

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON INDEPENDENCE DAY AND THE
FOLLOWING EVENING...NAMELY OVER WESTERN SECTIONS OF NORTH TEXAS WEST
OF A JACKSBORO...MINERAL WELLS...STEPHENVILLE LINE. THERE WILL BE
ANOTHER CHANCE FOR THUNDERSTORMS ON WEDNESDAY...ESPECIALLY NORTH AND
EAST...AS A WEAK FRONTAL BOUNDARY MOVES INTO THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG THE IMMEDIATE RED
RIVER EARLY THIS MORNING...AND POSSIBLY NEEDED AS FAR SOUTH AS THE
DALLAS AND FORT WORTH METROPLEX BY DAYBREAK AND AFTER.

05/

In the hours before

Special weather statement, Jul 3, 12:49 AM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
149 AM CDT SAT JUL 3 2004

TXZ091-092-030815-
COOKE-MONTAGUE-
149 AM CDT SAT JUL 3 2004

...SIGNIFICANT WEATHER UPDATE...

AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF THUNDERSTORMS...SOME ALREADY SEVERE WITH HEAVY RAINFALL
AND LARGE HAIL ACROSS SOUTHWEST OKLAHOMA...OR ALONG A LINE EXTENDING
FROM 54 MILES NORTHWEST OF NOCONA TO 9 MILES NORTHEAST OF
ELECTRA...MOVING SOUTHEAST AT 40 MPH.

DEXTER...MARYSVILLE...MONTAGUE...MUENSTER...NOCONA...RINGGOLD...ST.
JO AND STONEBURG ARE IN THE PATH OF THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL IN EXCESS
OF 1 TO 2 INCHES...HAIL TO THE SIZE OF GOLFBALLS...AND WIND GUSTS TO
50 MPH ARE EXPECTED FROM THIS CLUSTER OF STRONG TO SEVERE STORMS AS
THEY MOVE RAPIDLY SOUTHEAST TOWARDS THE RED RIVER WEST OF INTERSTATE
35.

05/
Special weather statement, Jul 3, 2:04 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
304 AM CDT SAT JUL 3 2004

TXZ091>093-101>103-030845-
COOKE-DENTON-GRAYSON-JACK-MONTAGUE-WISE-
304 AM CDT SAT JUL 3 2004

...SIGNIFICANT WEATHER UPDATE...

AT 304 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
LEADING EDGE OF A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM NEAR
WICHITA FALLS INTO SOUTHWEST OKLAHOMA MOVING SOUTHEAST AT 45 MPH.
THE LEADING EDGE OF THESE STORMS WILL ENTER WESTERN SECTIONS OF
MONTAGUE COUNTY AND NORTHERN SECTIONS OF JACK COUNTY...INCLUDING
STONEBURG...BOWIE...CUNDIFF AND SURROUNDING AREAS BETWEEN 330 AM AND 4 AM.

WIND GUSTS TO 65 MPH AND UP TO NICKEL-SIZE HAIL IS LIKELY. WARNINGS
WILL LIKELY BE REQUIRED FOR THESE AREAS IF THESE STORMS MAINTAIN
THEIR CURRENT INTENSITY.

BEYOND 4 AM...THESE STORMS HAVE THE POTENTIAL TO CONTINUE
EAST-SOUTHEAST INTO COOKE...WISE...AND DENTON COUNTIES WITH DAMAGING
WINDS AS THE PRIMARY THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 AM CDT FOR
COOKE AND MONTAGUE COUNTIES.

07/BB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cooke

When
July 3, 3:12 AM CST
Where
Cooke County, 15 mi NW of Gainesville
Measured
57 kt (66 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
33.783, -97.333

Wind gust to 65 mph reported in Sivells Bend.

Thunderstorm Wind, Montague

When
July 3, 3:15 AM CST
Where
Montague County, Montague
Measured
52 kt (60 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -97.717

A fruit stand awning was damaged by high winds.

Thunderstorm Wind, Montague

When
July 3, 3:20 AM CST
Where
Montague County, Bowie
Measured
52 kt (60 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
33.567, -97.850

Tree limbs were blown into power lines.

Thunderstorm Wind, Grayson

When
July 3, 4:02 AM CST
Where
Grayson County, Sherman
Measured
52 kt (60 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
33.633, -96.567

Large tree limbs were blown down by high winds.

Thunderstorm Wind, Grayson

When
July 3, 4:15 AM CST
Where
Grayson County, Howe
Measured
52 kt (60 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.500, -96.617

A tree was blown down by high winds in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412075, 5412077, 5412076, 5412079, 5412078.